Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Pleijel's nodal domain theorem for free membranes

Author: Iosif Polterovich
Journal: Proc. Amer. Math. Soc. 137 (2009), 1021-1024
MSC (2000): Primary 35B05, 35P99
Published electronically: September 25, 2008
MathSciNet review: 2457442
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove an analogue of Pleijel's nodal domain theorem for piecewise analytic planar domains with Neumann boundary conditions. This confirms a conjecture made by Pleijel in 1956. The proof is a combination of Pleijel's original approach and an estimate due to Toth and Zelditch for the number of boundary zeros of Neumann eigenfunctions.

References [Enhancements On Off] (What's this?)

  • [Be] P. Bérard, Inégalités isopérimétriques et applications. Domaines nodaux des fonctions propres, Goulaouic-Meyer-Schwartz Seminar, 1981/1982, École Polytech., Palaiseau, 1982, pp. Exp. No. XI, 10 (French). MR 671608
  • [BM] Pierre Bérard and Daniel Meyer, Inégalités isopérimétriques et applications, Ann. Sci. École Norm. Sup. (4) 15 (1982), no. 3, 513–541 (French). MR 690651
  • [BGS] G. Blum, S. Gnutzmann, and U. Smilansky. Nodal domain statistics: A criterion for quantum chaos, Phys. Rev. Lett. 88 (2002), 114101-114104.
  • [Ch] Isaac Chavel, Eigenvalues in Riemannian geometry, Pure and Applied Mathematics, vol. 115, Academic Press, Inc., Orlando, FL, 1984. Including a chapter by Burton Randol; With an appendix by Jozef Dodziuk. MR 768584
  • [Co] R. Courant. Ein allgemeiner Satz zur Theorie der Eigenfunktionen selbstadjungierter Differentialausdrücke, Nachr. Ges. Göttingen (1923), 81-84.
  • [CH] R. Courant and D. Hilbert. Methods of mathematical physics, Vol. 1, Interscience Publishers, New York, 1953.
  • [EE] D. E. Edmunds and W. D. Evans, Spectral theory and differential operators, Oxford Mathematical Monographs, The Clarendon Press, Oxford University Press, New York, 1987. Oxford Science Publications. MR 929030
  • [Fa] G. Faber. Beweis, dass unter allen homogenen Membranen von gleicher Fläche und gleicher Spannung die kreisförmige den tiefsten Grundton gibt, Sitzungberichte der mathematisch-physikalischen Klasse der Bayerischen Akademie der Wissenschaften zu München Jahrgang (1923), 169-172.
  • [Kr] E. Krahn, Über eine von Rayleigh formulierte Minimaleigenschaft des Kreises, Math. Ann. 94 (1925), no. 1, 97–100 (German). MR 1512244,
  • [Pe] Jaak Peetre, A generalization of Courant’s nodal domain theorem, Math. Scand. 5 (1957), 15–20. MR 0092917,
  • [Pl] Åke Pleijel, Remarks on Courant’s nodal line theorem, Comm. Pure Appl. Math. 9 (1956), 543–550. MR 0080861,
  • [SS] U. Smilansky and R. Sankaranarayanan. Nodal domain distribution of rectangular drums, arXiv:nlin/0503002, 1-3.
  • [TZ] J. Toth and S. Zelditch. Counting nodal lines that touch the boundary of an analytic domain, preprint, arXiv: 0710.0101, 1-27.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 35B05, 35P99

Retrieve articles in all journals with MSC (2000): 35B05, 35P99

Additional Information

Iosif Polterovich
Affiliation: Département de Mathématiques et de Statistique, Université de Montréal, CP 6128 succ. Centre-Ville, Montréal, Quebec H3C 3J7, Canada

Keywords: Laplacian, Neumann boundary conditions, nodal domain
Received by editor(s): March 24, 2008
Published electronically: September 25, 2008
Additional Notes: Research partially supported by NSERC and FQRNT
Communicated by: Walter Craig
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.